First a confession… Honestly I’ve never been a believer in most medications. I’ve always been a believer in listening to your body. If I have a headache I take a nap or drink a couple glasses of water. Most of the time that does the trick for me. I don’t give Tylenol for fevers, I believe fevers are a good thing designed to fight infections naturally. I believe the body is amazing and can heal itself if given what it needs.
I think many people are too quick to pop a pill instead of looking for a reason for why they are feeling how they are or a natural solution to their ailments.
However through the past few years I’ve learned that when you are desperate for solutions it makes you more willing to try anything that might help. If your body isn’t giving you any answers and natural solutions are not helping medication is sometimes the only answer.
My brother is juvenile onset diabetic. He takes insulin or he dies.
Sometimes medication is necessary, sometimes it’s worth trying, sometimes it works, sometimes it doesn’t…
From natural alternatives to modern medicine we’ve tried EVERYTHING.
Ok maybe not literally everything but it feels like it.
Here’s the list of medications I remember we’ve tried mainly cause I still have these in my cupboard or the experience with them was so horrific they’ll never be forgotten. There are probably a few others but this is the quick list of what I recall.
I know these medications work for some people but they haven’t worked well for my son. Some of the experiences have been so horrible it scares me to try anything new. Every prescription comes with that long list of warnings about possible side effects and it seems that more often than not my son has had the worst of the worst side effects.
Here are just a few examples….
Look at this list of possible side effects.
In my son’s most recent hospital stay earlier this month he had one of those reactions.
His discharge papers state Medication adverse reaction to haldol with EPS effects – resolved
Here is what his adverse reaction consisted of. I called one morning to check on him and was told he’d had a great night and was still asleep. When I stopped by to visit a couple hours later all was not well. He’d woken and was sitting in the chair in his room and suddenly could not move or speak or do anything. All the muscles in his body seized up and went rigid. The nurse who was with him in his room had to hold him in place in the chair so he didn’t fall onto the floor while they called for help. He told me it was the scariest thing ever and he thought he was going to die. Cross haldol off the list of possible medications.
Last summer my son was admitted to the behavioral med unit. Long story which I may someday share in detail but the short version is I was also in the hospital and unable to care for him so had no other viable choice. The doctor convinced me she knew just what to do for him and would have him well shortly. 4 weeks later after 2.5 hellish weeks here in St. George (which included having him put on 8 different medications at the same time – see the cartoon below) followed by a transfer to the University of Utah (where they took him off the crazy amount of medication he had been put on) it was determined that Risperdal was causing Akathisia. It was discontinued and almost overnight he was back to “normal”.
He left the University of Utah on Xyprexa. I was told he had to remain on that drug likely for life and I should not take him off of it. It kinda worked, he was stable enough to come home but never well while taking it. After 8 months on it adverse reactions started to occur. He would be just fine during the day but within a half hour of giving him the medication he would be pacing the halls and completely unsettled. The doctor I took him to said – no the drug doesn’t do what I was describing, instead of taking him off of it let’s split the dose and give him some in the morning and some at night. So now he was crawling the walls and miserable all day. Thankfully shortly after he developed Tardive Dyskensia (an uncontrolled muscle movement which can be permanent) which meant the doctor was finally willing to stop the medication and try something else. Although it’s kinda sad that I consider developing a possibly life long side effect to be a blessing…
Dr. Oz recently did a show titled The Truth About Antidepressants. Kinda scary!
The 3 most horrible memories I have all involve the use of SSRIs.
I thought I knew what psychosis was. I mean really we’d had some ups and downs and things that I had termed to be “psychotic”. Reality check – I had no clue what psychotic was until my son took this drug in the fall of 2011. He called me one day from school. He said he had to tell me something important. I hopped in the car and found him running home. He got in the car and told me he had to cut off his nose. We narrowly averted a disaster, to this day we have very few knives in our kitchen. As I looked into possible side effects of SSRIs I read similar scary accounts of what had happened to people who took them. Strike One.
While in the Behavioral Med unit in the summer of 2012 my son was started on another SSRI – Celexa. I was not happy when I learned this and tried to tell the doctor SSRIs hadn’t worked in the past but ultimately I had no say in the matter. I’m not a doctor, I don’t know anything… The last day he took Celexa was the day he ended up on an ambulance on the way back to the hospital. Strike Two.
Since Celexa hadn’t worked the same doctor decided to try Prozac but didn’t tell us about it. Thankfully the next day he was finally transferred up to the University of Utah where he was immediately taken off the Prozac when I explained his past history with SSRIs, disaster averted.
Despite our previous bad experiences with SSRIs we were convinced to try one more time earlier this month. This time it would be Luvox which is specifically aimed at treating obsessional thoughts. Success stories were shared of a couple patients who were very similar to our son and we were told this one had a real chance of helping. As we were at a loss and had no better option we decided to go ahead and try it. The results… another 911 call with search and rescue involved this time. A miracle or two along the way and all is well that ends well but I’m officially done with SSRIs. Strike Three!
Oh and one more that deserves honorable mention.
It comes with a warning label that it may cause suicidal thoughts for a good reason. Enough said.
So there you have a brief account of why I have become so disillusioned with modern medicine. My son is still on medication. I wish he weren’t because it is not a solution that is working for him. I know it helps some people, I know it is necessary for some people but my son has been labeled Medication Resistant which I’m beginning to think needs to be relabeled as Medication Adverse, more likely to do harm than good.